Alert archive / Illinois / Tornado Warnings in 2022
Tornado Warning 5, NWS Chicago, IL
NWS Chicago, IL issued this tornado warning at May 25, 2022, 3:33 PM CDT for DuPage County, Illinois. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 25, 2022, 3:33 PM CDT (20:33 UTC)
- Expired
- May 25, 2022, 3:59 PM CDT
- In force
- 26 min
- Issued by
- NWS Chicago, IL
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County DuPage County, IL
The radar
The Chicago radar (KLOT), 31 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 3:35 PM CDT | FUNNEL CLOUD | 1 Wsw Glen Ellyn, IL | ROTATING WALL CLOUD WITH A BRIEF FUNNEL CLOUD OBSERVED FROM EAST WHEATON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.6 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 601 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 183 m²/s²
- 0-3 km storm-relative helicity
- 197 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
158
WFUS53 KLOT 252033
TORLOT
ILC043-252115-
/O.NEW.KLOT.TO.W.0005.220525T2033Z-220525T2115Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Chicago/Romeoville
333 PM CDT Wed May 25 2022
The National Weather Service in Chicago has issued a
* Tornado Warning for...
Northeastern DuPage County in northeastern Illinois...
* Until 415 PM CDT.
* At 333 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Lisle, or near Wheaton, moving northeast at 25
mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Carol Stream and Glen Ellyn around 345 PM CDT.
Lombard, Glendale Heights and Bloomingdale around 350 PM CDT.
Other locations in the path of this tornadic thunderstorm include
Addison, Villa Park, Elmhurst, Roselle, Elk Grove Village,
Bensenville, Wood Dale and Itasca.
This includes... College of DuPage, DuPage County Fairgrounds,
Morton Arboretum, and Wheaton College.
Including the following interstates...
I-88 between mile markers 128 and 130.
I-290 between mile markers 5 and 14.
I-355 between mile markers 23 and 30.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4189 8792 4180 8808 4179 8811 4183 8815
4199 8812 4199 8792
TIME...MOT...LOC 2033Z 211DEG 24KT 4181 8810
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Borchardt2 follow-up statements
353
WWUS53 KLOT 252043
SVSLOT
Severe Weather Statement
National Weather Service Chicago/Romeoville
343 PM CDT Wed May 25 2022
ILC043-252115-
/O.CON.KLOT.TO.W.0005.000000T0000Z-220525T2115Z/
DuPage IL-
343 PM CDT Wed May 25 2022
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 PM CDT FOR
NORTHEASTERN DUPAGE COUNTY...
At 342 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Glen Ellyn, moving northeast at 30 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation. A brief funnel cloud was reported
with this storm near Wheaton.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Elmhurst, Addison, Roselle, Elk Grove Village, Bensenville, Wood
Dale and Itasca.
Including the following interstates...
I-290 between mile markers 5 and 12.
I-355 between mile markers 24 and 30.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4192 8792 4185 8801 4185 8807 4189 8811
4199 8812 4199 8792
TIME...MOT...LOC 2042Z 210DEG 25KT 4188 8805
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Borchardt881
WWUS53 KLOT 252059 RRA
SVSLOT
Severe Weather Statement
National Weather Service Chicago/Romeoville
359 PM CDT Wed May 25 2022
ILC043-252109-
/O.CAN.KLOT.TO.W.0005.000000T0000Z-220525T2115Z/
DuPage IL-
359 PM CDT Wed May 25 2022
...THE TORNADO WARNING FOR NORTHEASTERN DUPAGE COUNTY IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Chicago.
LAT...LON 4192 8792 4185 8801 4185 8807 4189 8811
4199 8812 4199 8792
TIME...MOT...LOC 2057Z 211DEG 24KT 4198 8797
$$
BorchardtWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this tornado warning went out at May 25, 3:33 PM CDT, 0 minutes earlier.
Area forecast discussion, May 25, 3:33 PM CDT, 0 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
333 PM CDT Wed May 25 2022
.SHORT TERM...
Issued at 333 PM CDT Wed May 25 2022
Through Thursday night...
Somewhat diffuse warm frontal boundary was roughly from the south
shore of Lake Michigan west-northwest through the I-88 corridor at
mid-afternoon. Scattered showers/thunderstorms continue to develop
along and south of the front within the warm sector. More isolated
to widely-scattered convection across central IL/IN should continue
to expand and move northward this afternoon during window of peak
diurnal heating. As expected, some of the stronger more discrete
cells are exhibiting low-topped supercellular characteristics and
will continue to monitor for localized brief tornado threats
through the remainder of the afternoon/early evening. Still looks
to be a decrease in coverage by late evening, and a diminishing
severe risk with the loss of diurnal heating/low level instability
beyond sunset.
With focus on active near-term convection and severe potential, the
following portion of this mornings discussion for later tonight and
Thursday will serve, and remains valid.
Looks like we may get into a precip minima overnight tonight with
coverage then picking up into Thursday morning as the upper low
volleys a strongly-divergent upper jet into our neck of the woods.
While it's not looking like a complete washout on Thursday, waves of
numerous showers and embedded thunderstorms look to occur through
the day. Overall severe potential looks pretty muted/low on Thursday
but still seeing some potential for some "cold-air" funnels given
the approach of the cutoff upper low, especially in the vicinity of
an incoming front/wind shift. Shower chances will persist through
Thursday night but the coverage trend will be on a notable downwards
trend with time.
Kluber/Carlaw
&&
.LONG TERM...
Issued at 256 PM CDT Wed May 25 2022
Thursday night through Wednesday...
Main forecast concerns:
*Lingering showers and isolated storm or two Thursday night and
early in the day Friday.
*Dry conditions expected for Memorial Day weekend with summer
like temperatures and plenty of sunshine
The period begins with lingering showers and possibly a few
thunderstorms prior to midnight Thursday night as the upper-level low
continues its eastward track across central Illinois. The low will
be working its way out of the area during the day on Friday with
rain chances gradually coming to an end by Friday evening. Skies
will continue to slowly clear out Friday night with partly to mostly
sunny conditions expected to persist throughout our Memorial day
weekend.
While temperatures will struggle to reach 70 degrees on Friday, much
warmer conditions will move in as a strong upper-level ridge takes
hold and the associated southerly flow pumps in warm air from the
south. Temperatures on Saturday are forecast to reach into the mid
to upper 70s with even warmer conditions expected on Sunday and
Monday as highs reach into the 80s. Unfortunately humidity will also
be on the rise this weekend as dew points climb into the 60s by
Sunday, however; the breezy southerly winds should provide some
relief and keep conditions feeling comfortable on Sunday. These warm
and humid conditions are expected into the middle of next week
before the ridge begins to break down which will allow rain chances
to begin to move in by the end of the week.
Yack
&&
.AVIATION...
For the 18Z TAFs...
Forecast concerns for the terminals...
*Ceilings improving to MVFR this afternoon
*Scattered showers and thunderstorms developing this afternoon and
lingering into the day on Thursday
The current IFR conditions being observed at the terminals will
improve to MVFR over the next hour or so as a warm front
continues to lift north of the area. Once MVFR ceilings arrive
they are expected to persist through the remainder of the TAF
period, however; guidance continues to hint at the possibility of
some IFR conditions trying to return in the predawn hours Thursday
morning. At this time confidence is fairly low given that drier
air is forecast to move in aloft overnight which should limit the
IFR potential, but I have opted to include a SCT010 mention in the
TAFs to account for the possibility.
The main forecast concern for this TAF period will be the
scattered showers and thunderstorms that will be developing across
the area this afternoon. There have been signs of some clearing
of the clouds in central Illinois this morning which should help
to destabilize the atmosphere with storms expected to approach
the terminals around 20z or so. Thunderstorm chances will
gradually diminish through the evening as we lose the instability,
but showers and the potential for an isolated storm or two will
remain possible through midnight. Conditions do look to dry out
overnight as the previously mentioned dry air moves in aloft
before additional rain chances return Thursday morning. Scattered
showers are expected to persist throughout the day on Thursday
with a chance for thunderstorms during the afternoon.
Yack
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Beach Hazards Statement...ILZ103-ILZ104 until 7 PM Wednesday.
Beach Hazards Statement...ILZ006 until 9 PM Wednesday.
IN...None.
LM...Dense Fog Advisory...LMZ740...9 PM Wednesday to 1 AM Thursday.
Small Craft Advisory...Winthrop Harbor to Wilmette Harbor until
9 PM Wednesday.
Dense Fog Advisory...LMZ741-LMZ742 until 1 AM Thursday.
Small Craft Advisory...LMZ741-LMZ742 until 4 PM Wednesday.
&&
Visit us at weather.gov/chicago
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicagoHazardous weather outlook, May 25, 3:11 PM CDT, 22 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
311 PM CDT Wed May 25 2022
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-262015-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
311 PM CDT Wed May 25 2022 /411 PM EDT Wed May 25 2022/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...Tonight.
Weather hazards expected...
Limited Thunderstorm Risk...with an associated:
Limited Tornado risk.
Limited damaging wind risk...up to 60 mph.
High Swim Risk Lake Michigan Shore
DISCUSSION...
Showers and thunderstorms will continue throughout the afternoon and
into the evening. A few brief tornadoes will be possible through
8 PM CDT.
Large waves and onshore winds will result in a threat for
dangerous rip currents at Illinois beaches into this evening.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thursday and Thursday Night...
Limited Thunderstorm Risk
Friday...
High Swim Risk Lake Michigan Shore
Sunday...
Limited Non Thunderstorm Wind Risk.
Monday and Tuesday...
Limited Excessive Heat Risk.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed this afternoon and evening.
GENERAL STORM MOTION OF THE DAY:
Moving toward the northeast at 35 to 40 mph
LMZ740>745-262015-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
311 PM CDT Wed May 25 2022
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Tonight.
Weather hazards expected...
Hazardous conditions for small craft.
Limited Thunderstorm Risk...with an associated:
Limited Waterspout Risk.
Limited thunderstorm wind gust risk...up to 50 knots.
Limited Fog Risk.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thursday...
Hazardous conditions for small craft are likely.
Limited Severe Thunderstorm Risk.
Friday...
Hazardous conditions for small craft are likely.
Yack
Visit us at www.weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoThe office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 3:41 AM CDT | Beach Hazards Statement | LOT | Cook, Lake | 17 hr |
| May 25, 1:31 PM CDT | Marine Dense Fog Advisory | LOT | 11 hr | |
| May 25, 3:16 PM CDT | Tornado Warning | LOT | Kane | 44 min |
| May 25, 3:48 PM CDT | Tornado Warning | LOT | Cook | 42 min |
| May 25, 4:48 PM CDT | Special Weather Statement | LOT | Ford | 42 min |
| May 25, 5:18 PM CDT | Special Weather Statement | LOT | Iroquois | 42 min |
| May 25, 5:33 PM CDT | Severe Thunderstorm Warning | LOT | Iroquois, Kankakee | 42 min |
| May 25, 5:44 PM CDT | Special Weather Statement | LOT | Ogle | 31 min |
| May 25, 6:00 PM CDT | Severe Thunderstorm Warning | LOT | Cook, Will | 45 min |
| May 25, 6:09 PM CDT | Special Weather Statement | LOT | Winnebago | 51 min |
| May 25, 6:10 PM CDT | Special Marine Warning | LOT | 80 min | |
| May 25, 6:24 PM CDT | Tornado Warning | LOT | Winnebago | 21 min |
Nearby
Tornado Warnings in Illinois, 2022Every tornado warning in 2022Tornadoes in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.